IF YOU FEEL SUICIDAL - DO NOT STAY ON YOUR OWN. CALL A RELATIVE OR FRIEND, or go to local hospital A & E department.
If you have recently started taking a new medicine, have recently had surgery, have changed a brand or dosage of drug, or have recently stopped a drug, the suicidal thoughts could be caused by adverse reactions. Suicidal feelings may occur months after withdrawal from some drugs. This could still be an adverse reaction.
Receptors in the brain may have been damaged or stopped operating as they used to, due to the action of a drug you took for some time. Give your body time to recover and don't panic into taking the drug again. Good nutrition, exercise, singing walking in a park, taking up a new activity may help what can be a slow path to recovery. See also the section on WITHDRAWAL
Tell the doctor or nurse if you suspect you are suffering an adverse drug reaction (ADR)
Try to find a friend or relative to stay with you.
Take a list of all medicines and drugs you have taken or recently stopped to the emergency department.
Do not leave the hospital - and insist on staying until the suicidal feelings have passed.
Stay in the care of people who understand the risks.
The Samaritans are supportive but wont know if the problem is caused or exacerbated by your medical treatment. You can contact them if it will help to speak to someone, at any time of day or night:
SAMARITANS24hr service for anyone feeling distressed and wishing to speak to someone
Telephone - 08457 909090 (UK local call rate
Many every day medicines and anaesthetics can induce psychiatric adverse reactions (ADRs) including depression, anxiety, insomnia, agitation and violence towards others or self harm. Some ADRs may induce suicidal thoughts and actions.
Adverse Psychiatric Reactions Information Link (APRIL), creates awareness and collates information about adverse psychiatric side effects of everyday medicines.
One of our current campaigns relates to creating awareness of medication induced suicide - Iatrogenic Suicide.
There is no mention of medication induced suicide in the current Suicide Prevention Strategy for England! Professor Louis Appleby has promised APRIL to 'address' this omission. A recent consultation was beng reviewed by a person sympathetic to the need to mention akathisia (severe agitation) and other adverse drug reactions that may lead to suicide. However just before completion of the review of the consultation this person has been taken off the job!
Suicide Prevention Strategy for England should help create awareness among health professionals that a person attending A & E in an agitated state. Someone who may have attempted self- harm, may be suffering from an adverse reaction, or withdrawal reaction to any number of prescribed drugs or over the counter addictive pain killers with codeine.
APRIL is aware of cases where desperate, agitated people have tried to see their GP or sought help for suicidal thoughts in A & E and been turned away.
However in response to a bereaved mother, who's son she believes, was a victim of SSRI antidepressant induced suicide, Professor Louis Appleby the UK's Mental Health Chief wrote "
"The problem of agitation in the early period of treatment with SSRIs has been known for several years, at least to psychiatrists. I think you are commenting on front-line A&E staff and if so, I suspect you are right, that many will be unfamiliar with the side-effects of SSRIs as they are not specialists in mental health. I have forwarded your note to my Department of Health colleagues who are preparing the final suicide prevention strategy - I will also raise it when I meet the College of Emergency Medicine shortly.
As you will appreciate, one of our biggest concerns in preventing suicide is still the under-treatment of depression in primary care. One reason for this has been the reluctance of many depressed patients to take antidepressants. SSRIs have helped here because in general their side-effect profile is more acceptable than that of the older tricyclic drugs, and because taking them is usually a matter of only one tablet a day. However, SSRIs are not without their own risks."
It seems that Louis Appleby agrees that front line A & E and GPs, not trained in mental health, may not realise a person is suffering from akathisia (severe agitation) or sudden onset of suicidal feelings due to adverse drug reaction (ADR) - SO WHY NOT MAKE SURE THE MEDICAL PROFESSION ARE EDUCATED IN THIS AREA? Louis Appleby has the power to do this and the least he could do is to 'mention' iatrogenic (treatment induced) suicide in the Suicide Prevention Strategy for England.
After 12 years of evidence - and our requests to him that date back over 10 years, with warnings on medicines now in the UK, black box warnings issued by the US FDA, Coroners verdicts of medication induced suicide , scientific proof and exposed cover-ups by manufacturers of suicide risk, it is about time that Professor Louis Appleby addressed the omission of any mention of medication induced suicide in the Suicide Prevention Strategy for England.
Please note if Professor Appleby proclaims that suicide rates have dropped and tries to take credit, the fact is that Coroners have increased the number of Narrative Verdicts in cases of self inflicted death from 111 in a year to over 3000.
You can follow current comments about medication induced suicide and Louis Appleby on Dr David Healy's blog http://davidhealy.org/
If you have experience or comments to make on medication induced, or prescribed or over the counter (OTC) substance induced suicide, please urgently contact the SUICIDE PREVENTION STRATEGY office where they are reviewing the response to a recent consultation - please inform APRIL
Write to the Department of Health
Mental Health and Disability Division
Department of Health
133–155 Waterloo Road London SE1 8UG
- Phone: 020 7972 1332
- email: email@example.com